Alert archive / North Carolina / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 6, NWS Newport/Morehead City, NC

March 27, 2021Duplin County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Mar 27, 2021, 6:57 PM EDT for Duplin County, North Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2021, 6:57 PM EDT (22:57 UTC)
Expired
Mar 27, 2021, 7:45 PM EDT
In force
48 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Duplin County, NC

The radar

The Raleigh/Durham radar (KRAX), 83 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 7:29 PM EDTHAIL 1Calypso, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 5:29 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-315 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

738 
WUUS52 KMHX 272257
SVRMHX
NCC061-272345-
/O.NEW.KMHX.SV.W.0006.210327T2257Z-210327T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
657 PM EDT Sat Mar 27 2021

The National Weather Service in Newport has issued a

* Severe Thunderstorm Warning for...
  Duplin County in eastern North Carolina...

* Until 745 PM EDT.

* At 657 PM EDT, a severe thunderstorm was located 11 miles north of
  Clinton, moving east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Warsaw, Mount Olive, Kornegay, Beulaville, Bowdens, Beautancus,
  Kenansville, Chinquapin, Potters Hill, Albertson, Sarecta, Faison,
  Magnolia, Calypso and Lyman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3519 7816 3518 7808 3519 7805 3514 7787
      3512 7776 3502 7775 3497 7768 3492 7765
      3477 7773 3490 7815 3508 7816 3509 7817
TIME...MOT...LOC 2257Z 281DEG 49KT 3515 7838 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

SGK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 5:49 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 27, 5:49 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
549 PM EDT Sat Mar 27 2021

.SYNOPSIS...
A warm front will lift north of the area tonight as a strong
cold front crosses the area Sunday night, followed by high pressure
building over the area early next week. A strong cold front
will move through late next week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 535 PM Saturday...A Severe Thunderstorm WATCH has been
issued until 10 PM for much of our area, outside of the
immediate coastline. A line of thunderstorms now over central
North Carolina, which has already produced downed trees and
large hail, will continue to move east-southeast through early
evening. Ahead of this line the atmosphere supports these
storms maintaining their strength initially, even with some
loss of daytime heating. MLCAPES are now above 1000 j/kg with
0-6 KM bulk shears of 50 kts supporting a damaging winds and
large hail threat. Hi resolution guidance shows a linear line
making it into our western forecast area (Duplin up through
Martin Counties) between 630 and 830 PM. After this time the
line may begin to gradually diminish as they approach highway
17. This makes sense with the air becoming less supportive for
storms toward the Crystal Coast thanks to a marine influence
behind the sea breeze, and the area already being stabilized by
ongoing showers and storms.

As the storms end later this evening, low clouds and even some
fog are possible as a warm front straddles our area. As the
warm front surges into the Virginia toward daybreak, winds
become a bit gusty from the S/SW scouring out any lower clouds
and fog. Lows tonight in most areas will be in the lower 60s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
As of 345 PM Saturday...A strong cold front will advance across
the state during the day Sunday as low-level moisture coupled
with strong heating ahead of the front will provide support for
scattered to numerous showers and thunderstorms along the front,
mainly late in the afternoon or early evening. Strengthening
wind fields aloft will lead to threat of some severe weather and
SPC has most of our inland CWA in a Slight threat of severe
weather Sunday, with a Marginal threat on the immediate coast.
All modes of severe weather are possible with gusty winds, hail
and isolated tornadoes. Quite warm Sunday with highs mid 80s
inland, low to mid 70s immediate coast.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 430 AM Saturday...Cool and dry temporarily after FROPA
before another active pattern middle of next week brings back
moisture.

Sunday Night..Front moves offshore after midnight, and winds
will turn NWerly ushering in cool dry air.

Monday...Lows in the upper 40s to low 50s in the wake of the
cold front with any lingering rain showers moving well offshore
by the morning. Skies clear throughout the day allowing temps to
reach low to mid 60s. Slightly cooler night with lows in the low
40s inland and upper 40s in coastal areas.

Tuesday...A srn stream system will ride eastward through the
deep south and spur cyclogenesis across the southeast as region
will be under RRQ of jet. Kept pops in the 30-40% pops. Temps
mostly in the upper 60s with select areas touching 70.

Wednesday through Friday...Another shortwave trough accompanied
with a cold front approaches midweek, bringing more unsettled
weather with it. Limited instability exists for this system, so
slight chance of thunder was left in the grids. Too far to
pinpoint exact arrival, but greatest chance for heavier rain
looks to be overnight Wed. Highs Wed in the mid 70s with below
normal temps following behind the front Thursday. Lows Thursday
and Friday night in the mid to low 30s with Thursday being the
cooler of the two. For now, kept temps above freezing but it is
worth mentioning there is potential for temps to reach freezing
inland with such a cool dense airmass filling in behind the
front.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
Short Term /through 18Z Sunday/...
As of 225 PM Sat...Residual stratus continues this afternoon
along a warm front located from near Greenville to Ocracoke.
These ceilings may briefly lift, but scattered to numerous
showers and thunderstorms are forecast to develop across Eastern
NC late today through this evening with sub VFR conditions and
potentially strong wind gusts. By late evening the thunderstorm
threat should end. Expecting a period of IFR ceilings to develop
late evening into the overnight hours with these ceilings
lifting 9-12Z as the warm front lifts north of the area and
strengthening southerly flow helps to scour out the low level
moisture. Expecting pred VFR conditions most of Sunday with
gusty southerly winds to 25 kt.

Long Term /Sunday night through Thursday/...
As of 445 AM Sat...VFR conditions for the early part of next
week. More unsettled weather Wed/Thur will bring more sub-VFR
conditions.

&&

.MARINE...
Short Term /Tonight and Sunday/...
As of 350 PM Saturday...With an east-west frontal boundary
bisecting the CWA, winds continue to be ENE/E over the northern
tier, with SE/S in the southern marine areas. Seas are running
at 2-4 feet. With the frontal boundary lifting north later
tonight, winds should becoming S/SW and increase to 10-15 knots
with gusts to near 20 knots toward morning with seas 2-4 feet.
SCA have been issued previously for the coastal waters and
Pamlico Sound, and based on latest guidance, have added the
Albemarle Sound, Alligator River and Croatan starting at midday
Sunday. Winds will be SSW/SW at 15-25 knots with a few gusts to
30 knots with seas building to 6-7 feet by afternoon.

Satellite and webcams show most of the sea fog has dissipated
and there is uncertainty about how much will reappear before the
warm front surges north later tonight.

Long Term /Sunday Night through Thursday/...
As of 445 AM Saturday...Gusts fall below 25kts for coastal
waters Monday morning, but increased sea heights will linger for
a few more hours. Winds turn back to the S/SE Tuesday with a
low pres system moving up the East Coast.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 11 AM Sunday to 6 AM EDT Monday for
     AMZ135.
     Small Craft Advisory from noon to 9 PM EDT Sunday for AMZ131-
     230.
     Small Craft Advisory from noon Sunday to 8 AM EDT Monday for
     AMZ231.
     Small Craft Advisory from 11 AM Sunday to 11 AM EDT Monday for
     AMZ150-152-154-156-158.

&&

SYNOPSIS...MHX
NEAR TERM...EH/CTC
SHORT TERM...CQD
LONG TERM...TL/CB
AVIATION...JME/CB
MARINE...CTC/CQD/CB
Hazardous weather outlook, Mar 27, 2:52 PM EDT, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
252 PM EDT Sat Mar 27 2021

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-281900-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island-
252 PM EDT Sat Mar 27 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Isolated strong to severe thunderstorms with damaging winds and large
hail will be possible late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered to numerous thunderstorms will develop Sunday afternoon
through early evening. Some storms may be be severe with damaging
winds, large hail and isolated tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 27, 5:36 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
536 PM EDT Sat Mar 27 2021

NCZ090-092-198-272200-
Jones-Inland Onslow-Duplin-
536 PM EDT Sat Mar 27 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JONES...WESTERN
CRAVEN...NORTHERN ONSLOW AND SOUTHEASTERN DUPLIN COUNTIES...

At 536 PM EDT, a strong thunderstorm was located over Catherine Lake,
or near Half Moon, moving northeast at 35 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Jacksonville, New River Station, Half Moon, Pumpkin Center,
Richlands, Maysville, Kellum, Verona, Catherine Lake, Comfort,
Belgrade, Petersburg, Albert J Ellis Airport, Richlands South, Deppe,
Haws Run, Loco VFD, Pollocksville and Trenton.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3478 7768 3517 7736 3513 7729 3498 7710
      3492 7711 3463 7751
TIME...MOT...LOC 2136Z 225DEG 33KT 3479 7754

SGK
Local storm report, Mar 27, 6:52 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
652 PM EDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             1 NE ROSE HILL          34.83N 78.02W
03/27/2021  E2.00 INCH       DUPLIN             NC   TRAINED SPOTTER

&&

RTE
Special weather statement, Mar 27, 6:57 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
657 PM EDT Sat Mar 27 2021

NCZ029-280000-
Martin-
657 PM EDT Sat Mar 27 2021

...A STRONG THUNDERSTORM WILL AFFECT MARTIN COUNTY...

At 657 PM EDT, a strong thunderstorm was located 11 miles southwest
of Lewiston Woodville, or 14 miles east of Tarboro, moving east at 30
mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Williamston, Robersonville, Gold Point, Jamesville, Hamilton, Oak
City, Smithwick, Parmele, Everetts, Dardens, Hassell and Beargrass.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3601 7721 3593 7719 3593 7709 3594 7705
      3589 7702 3589 7704 3586 7704 3586 7701
      3590 7692 3581 7689 3585 7684 3588 7683
      3587 7679 3586 7678 3573 7685 3567 7699
      3583 7734 3591 7734 3600 7741 3607 7733
TIME...MOT...LOC 2257Z 255DEG 27KT 3599 7731

RTE

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 9:01 PM EDTMarine Dense Fog AdvisoryMHX5 hr
Mar 27, 3:56 AM EDTMarine Dense Fog AdvisoryMHX11 hr
Mar 27, 3:56 AM EDTSmall Craft AdvisoryMHX54 hr
Mar 27, 6:45 AM EDTDense Fog AdvisoryMHXBeaufort, Carteret, Craven, Duplin, Greene, Jones and 6 more3 hr
Mar 27, 5:36 PM EDTSpecial Weather StatementMHXJones, Onslow24 min
Mar 27, 6:20 PM EDTSevere Thunderstorm WarningMHXGreene, Pitt70 min
Mar 27, 6:28 PM EDTSevere Thunderstorm WarningMHXDuplin47 min
Mar 27, 6:39 PM EDTSevere Thunderstorm WarningMHXCraven, Duplin, Greene, Jones, Lenoir, Pitt81 min
Mar 27, 6:57 PM EDTSpecial Weather StatementMHXMartin63 min
Mar 27, 7:32 PM EDTSpecial Weather StatementMHXPitt43 min
Mar 27, 7:35 PM EDTSpecial Marine WarningMHX55 min
Mar 27, 7:41 PM EDTSpecial Marine WarningMHX64 min
Mar 27, 7:44 PM EDTSevere Thunderstorm WarningMHXCraven, Duplin, Jones, Lenoir, Onslow76 min
Mar 27, 7:53 PM EDTSpecial Weather StatementMHXDare67 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.